Nov 16, 2010
Since my diagnosis, one year ago, I have been prescribed Truvada, Atazanivir and Ritonavir to be taken together, once daily with food. For the past two months I have experienced an alarming amount of hair loss. I am female, not on hormone therapy-menstrual cycles are normal and I follow the recommended nutrition and vitamen program for HIV. I have been informed that my hair loss is a side effect of the combination of these drugs. (Atazanivir and Ritonavir?) Is this true?
Response from Dr. Henry
Hair loss is reported in a small/modest % of patient starting HIV Meds (< 5%) so often hard to pin the blame on one drug or combination. Often other factors including genetics, scalp conditions, stress can contribute. One cannot with any high degree of confidence, routinely experience unmistakeable improvement after switching out components of a given regimen but that does occur occasionally. In the absence of other contributing factors (often after input from a dermatologist) I may switch off meds in a methodical manner observing hair loss pattern for several months before the next switch (ie off FTC first then perhaps off atazanavir) but options depend on other factors including HIV treatment history/resistance profile. In many cases outcome is unsatisfactory so frustration is common. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.